Colorado, 2024

Hail in Colorado, September 4, 2024

September 4, 2024 · NWS GJT · 1 event in 1 county or zone

Deep moisture and strong shear remained across northeast Utah and northwest Colorado as a positively tilted trough moved through northwest Colorado with drier air pushing in behind this wave. Instability in the 500 to 1000 J/kg range along with strong shear and enough moisture resulted in some strong to severe storms, one of which produced large hail in Moffatt County in addition to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep moisture and strong shear remained across northeast Utah and northwest Colorado as a positively tilted trough moved through northwest Colorado with drier air pushing in behind this wave. Instability in the 500 to 1000 J/kg range along with strong shear and enough moisture resulted in some strong to severe storms, one of which produced large hail in Moffatt County in addition to heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 4, 10:40 AM MST, 1 hour 50 minutes earlier. Its key messages:

  • Showers/thunderstorm activity will continue this morning across the north, peaking in coverage this afternoon before drier air moves in Thursday into the end of the week.
  • Gusty outflow winds will be the main threat from thunderstorms. A few of the strongest cells may also bring brief moderate to heavy rainfall rates and small hail, although chance of wetting rain is low.
  • Temperatures remain near to a few degrees warmer than normal throughout the week, even while trending slightly cooler in some areas.
Area forecast discussion, Sep 4, 10:40 AM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1140 AM MDT Wed Sep 4 2024

.KEY MESSAGES...

- Showers/thunderstorm activity will continue this morning
  across the north, peaking in coverage this afternoon before
  drier air moves in Thursday into the end of the week.

- Gusty outflow winds will be the main threat from thunderstorms.
  A few of the strongest cells may also bring brief moderate to
  heavy rainfall rates and small hail, although chance of
  wetting rain is low.

- Temperatures remain near to a few degrees warmer than normal
  throughout the week, even while trending slightly cooler in
  some areas.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 400 AM MDT Wed Sep 4 2024

Showers are currently moving through the northern half of the
CWA with a few isolated showers trailing behind in east-central
Utah into west-central Colorado. Some light rain is being
detected from obs and some isolated lightning strikes but not
much in the way of strong gusty winds detected even though radar
indicated some outflow boundaries moving through, making things
a little breezy at times. This early morning shower activity
will move eastward through the morning with quite a bit of cloud
cover to start our day. This might be cause for pause on the
start to convection this afternoon, but models do indicate a bit
of clearing behind this morning wave, so that could be enough
surface heating to fire off some stronger storms. This activity
is associated with a positively tilted upper level trough
dropping in from the Intermountain West and across the Northern
Rockies, passing through northeast Utah, northwest Colorado and
down the Front Range. This system will provide jet support up
north as well as better shear and instability as CAPE projects
to be upwards of 500 to 1000 J/kg north of I-70 according to the
HRRR which seems more in the ballpark than the overly eager NAM.
Mixing ratios at H7 will be around 5 to 6 g/kg, which is modest
but drier air acts to quickly move in on the heels of this
trough passage this evening with mixing ratios less than 2 g/kg
moving into eastern Utah by sunset. Dry air is still present at
low levels with a little mid level moisture so gusty outflow
winds and small hail remain the primary threats with storms
today, some of which could be strong so something to monitor.
The chance for widespread wetting rain is low but a few storms
could support brief moderate to heavy rain. SPC still has our
northern half in a marginal risk for severe weather mainly for
wind and hail. Some convection could linger along the divide
overnight as remnant moisture remains pooled there behind the
systems cool front that pushes through this evening.

By Thursday, drier air will have pushed much of the moisture out
along with the storm activity. Limited moisture remains along
the central and southern Divide mountains with enough
instability to result in some afternoon storms over those
central and southern divide mountains. High pressure begins to
build back to our west as the positively tilted shortwave trough
pushes across southeast Colorado, with the southern end clipping
our central and southern divide mountains. Most areas on
Thursday will see mostly sunny skies and drier conditions given
the influence of the drier air mass and high pressure pushing in
from the west. Even though temperatures are expected to be
slightly cooler Thursday following the cool front today,
temperatures remain near to a few degrees above normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 400 AM MDT Wed Sep 4 2024

On Friday post-frontal flow pushes moisture from the Front
Range back westward across the Divide. This brings the PWAT
values back up to near 100 percent of normal across the area. It
appears it may be enough for afternoon convection in the
southern and central mountains. Model consensus start with
slight chances (<30%), but those chances increase into the
weekend. The high pressure will be centered just west of the
Four Corners region so do not expect much change in the overall
temperatures. We will have to see how the lapse rates evolve in
close proximity to the high. That might end up dictating where
showers and storms develop. Usually weak flow and high cloud
bases result in convection having trouble leaving the mountains.
Eventually next week moisture wraps clockwise around the high
pressure and eventually fills in across the entire forecast
area. The other thing taking place is a deep trough over the
West Coast and Great Basin may break down the high and push it
eastward. This would also allow moisture to advect in from the
southwest, but there is not good model agreement in that time
period so confidence is low for now.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1140 AM MDT Wed Sep 4 2024

Shower and thunderstorm activity should reform again through the
heating of the afternoon...but favored over areas along and
north of I-70 through the evening. Gusty outflow winds will be
the main impacts but if a storm moves over an airfield temporary
MVFR vsby could develop. Confidence low due to limited coverage
and will amend as necessary. Drying occurs overnight with VFR
expected to prevail under mainly clear skies and lessing winds.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MDA
LONG TERM...KJS
AVIATION...GJT
Hazardous weather outlook, Sep 4, 3:16 AM MST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
416 AM MDT Wed Sep 4 2024

COZ001>014-017>023-UTZ022>025-027>029-051030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Wed Sep 4 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Storms will favor areas along and north of Interstate 70 today as a
storm system and associated cool front move through. The main threats
with storms today are strong gusty outflow winds and frequent
lightning which could lead to fire starts. Some storms could be
strong with small hail and brief moderate to heavy rain even though
chance of widespread wetting rain is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Drier conditions return Thursday through the weekend, with storms
potentially returning late this weekend into early next week,
favoring the mountain areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 4, 12:00 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
100 PM MDT Wed Sep 4 2024

UTZ023-041930-
Eastern Uinta Mountains UT-
100 PM MDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAGGETT COUNTY
THROUGH 130 PM MDT...

At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles east of Manila, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Daggett County.

This includes U.S. Highway 191 in Utah between mile markers 394 and
397.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 10942 4096 10942 4100 10908 4079 10909
TIME...MOT...LOC 1900Z 264DEG 11KT 4089 10932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 4, 12:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
128 PM MDT Wed Sep 4 2024

COZ002-003-042000-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
128 PM MDT Wed Sep 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RIO BLANCO COUNTY
THROUGH 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Parachute, or 43 miles west of Glenwood Springs,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 19 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3970 10821 3978 10821 3981 10794 3959 10795
TIME...MOT...LOC 1928Z 276DEG 12KT 3973 10810

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15

The radar

The Grand Junction radar (KGJX), 212 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Moffat

When
September 4, 12:30 PM MST to 1:30 PM MST
Where
Moffat County, 21.94 mi WSW of Hiawatha Camp
Measured
1.75 in hail
Property damage
$3,000
Reported by
Park/Forest Service
Coordinates
40.863, -109.021

Occurred at the Browns Park National Wildlife Refuge Headquarters location. Small hail mixed with heavy rain fell initially until larger stones fell up to golf ball size. Vehicles have damage, garden destroyed and chicken coop is full of holes. Accumulation of hail plugged up some of the culverts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209208.